Utah, 2014High Wind in Utah, March 10, 2014
March 10, 2014 · NWS SLC · 1 event in 1 county or zone
A Pacific cold front brought gusty winds to Utah, with the strongest winds in Utah's northwest desert.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front brought gusty winds to Utah, with the strongest winds in Utah's northwest desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 10, 2:48 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 10, 2:48 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT MON MAR 10 2014
.SYNOPSIS...THE NEXT COLD PACIFIC STORM SYSTEM WILL REACH
NORTHERN UTAH THIS EVENING...THEN MOVE SOUTH THROUGH THE STATE
TONIGHT THROUGH TUESDAY. A REMNANT OF THIS STORM WILL IMPACT
EXTREME SOUTHERN UTAH LATE IN THE WEEK.
&&
.SHORT TERM (THROUGH 12Z THURSDAY)...
WATER VAPOR LOOP SHOWS RIDGING FLATTENING OVER THE EASTERN GREAT
BASIN AHEAD OF THE NEXT SYSTEM MAKING ITS WAY INTO THE PACIFIC
NORTHWEST COAST. AMDAR 400-250MB WIND OBSERVATIONS REVEAL A
SOUTHWESTERLY 100-140KT JET FROM NORTHERN CALIFORNIA INTO THE
NORTHERN ROCKIES. GOES/GPS/RAP/12Z RAOB INDICATE THE PRECIPITABLE
WATER VALUE RANGES BETWEEN 0.20" AND 0.48".
MOST SIGNIFICANT CHANGE WAS TO ADD A WIND ADVISORIES FOR UTAH COUNTY
THIS EVENING...AND UINTA BASIN/CASTLE COUNTRY OVERNIGHT INTO
TOMORROW MORNING. GUSTS WILL ALSO INCREASE ACROSS WEST CENTRAL UTAH
AND NEAR CANYONS/DOWNSLOPE LOCATIONS OF WASHINGTON COUNTY LATER
TONIGHT. RAP INDICATES PRESSURE RISES ON THE ORDER OF 8-14MB/6HR
THIS EVENING INTO EARLY TONIGHT WITH A NICE NORTHWESTERLY PRESSURE
GRADIENT BEHIND THE COLD FRONT. WINDS MAY ALSO BECOME CONVECTIVELY
ENHANCED AT TIMES.
INSTABILITY SHOWERS GET GOING THIS EVENING...THEN BECOME HEAVIEST
DURING THE TIME OF BEST COLD ADVECTION AFTER MIDNIGHT. WILD CARD IS
THE GREAT SALT LAKE AS WATER TEMPERATURES ARE NEAR 8C AND 700MB
TEMPERATURES COOLING BELOW -10C. LATEST HRRR-3KM INDICATES POTENTIAL
FOR LAKE EFFECT ACROSS DAVIS AND SALT LAKE COUNTIES HEADING INTO THE
MORNING COMMUTE. THIS WOULD BE THE MECHANISM AND AREA TO FOCUS ON
FOR POTENTIAL VALLEY IMPACTS SHOULD IT DEVELOP. ROADS ARE QUITE WARM
SO IT WILL TAKE STRONG INTENSITY TO CAUSE SLUSH TO ACCUMULATE ON
PAVED SURFACES IN THE VALLEY. NO CHANGES TO THINK FOR MOUNTAIN
ACCUMULATIONS.
FLOW BECOMES MORE NORTHEASTERLY AS SECONDARY SYSTEM CATCHES UP WITH
THE TROUGH AXIS TOMORROW MORNING...THEN PEELS TOWARD SOUTHWEST UTAH
AS IT WEAKENS THROUGH MIDWEEK. MID LEVEL WARM ADVECTION SHOULD
SUPPORT DEVELOPMENT OF WRAP-AROUND PRECIPITATION ACROSS NORTHEAST
UTAH AND SOUTHWEST WYOMING DURING THIS TIME. GREATEST SNOW TOTALS
LIKELY ACROSS NORTHERN UINTA MOUNTAIN SLOPES...WITH THE EAST SIDE OF
THE WASATCH ALSO BENEFITING. WILL HAVE TO WATCH FOR VALLEY IMPACTS
ACROSS SOUTHWEST WYOMING AT THIS TIME.
&&
.LONG TERM (AFTER 12Z THURSDAY)...
UPPER LEVEL LOW PRESSURE SYSTEM WILL BE OVER FAR SOUTHERN UTAH ON
THURSDAY BRINGING A SLIGHT CHANCE OF PRECIPITATION...MAINLY TO THE
HIGHEST ELEVATIONS. FROM FRIDAY THROUGH SUNDAY...A RIDGE OF HIGH
PRESSURE WILL BUILD IN TO THE REGION BRINGING DRY CONDITIONS AND
GRADUALLY WARMING TEMPERATURES. BY MONDAY...THE MODELS START TO
DIFFER A LITTLE BIT. THE ECMWF BRINGS A TROUGH THROUGH FAR
NORTHERN UTAH WHICH BREAKS DOWN THE RIDGE AND BRINGS A SHOT OF
PRECIPITATION TO THE AREA. THE GFS ON THE OTHER HAND STILL BREAKS
DOWN THE RIDGE BUT KEEPS THE PRECIPITATION IN IDAHO AND MONTANA.
EITHER SOLUTION SHOULD BRING SOME SLIGHTLY COOLER TEMPERATURES.
&&
.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH MID
AFTERNOON OVER THE SLC TERMINAL. WINDS WILL SHIFT TO THE NORTHWEST
AND CIGS WILL DROP TO AROUND 6000FT BETWEEN 22Z AND 00Z. MVFR CIGS
WITH LIGHT RAIN WILL DEVELOP BETWEEN 00Z AND 02Z...WITH RAIN
CHANGING TO SNOW BETWEEN 03Z AND 06Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY FOR
UTZ011-012.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR UTZ007>009.
WIND ADVISORY UNTIL 11 PM MDT THIS EVENING FOR UTZ004.
WIND ADVISORY UNTIL 4 AM MDT TUESDAY FOR UTZ005.
WY...NONE.
&&
SHORT TERM...ROGOWSKI
LONG TERM/AVIATION...SOLUM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 10, 4:57 AM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 AM MDT MON MAR 10 2014
UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
557 AM MDT MON MAR 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM ALONG THE PACIFIC NORTHWEST COAST THIS MORNING WILL
REACH NORTHERN UTAH BY EARLY THIS EVENING. THE ASSOCIATED COLD
FRONT WILL ENTER NORTHWEST UTAH THIS AFTERNOON...THEN SWEEP SOUTH
ACROSS THE STATE OVERNIGHT. LIGHT SHOWERS AHEAD OF THE FRONT WILL
BE CONFINED TO NORTHERN UTAH THROUGH EARLY THIS AFTERNOON. WARM
AND BREEZY CONDITIONS WILL EXIT AHEAD OF THE FRONT TODAY.
MUCH COLDER AIR BEHIND THE FRONT WILL GENERATE WIDESPREAD RAIN AND
SNOW SHOWERS THIS EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE.
RAIN WILL CHANGE TO SNOW BY LATE TONIGHT. HEAVY SNOWS ARE POSSIBLE
ACROSS THE NORTHERN MOUNTAINS TONIGHT...WITH SOME ACCUMULATING
SNOW IN THE ADJACENT VALLEYS LATE TONIGHT. A WINTER WEATHER
ADVISORY FOR SNOW HAS BEEN ISSUED FOR THE WASATCH AND WESTERN
UINTA MOUNTAIN RANGES BEGINNING LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW ARE EXPECTED ACROSS MUCH OF NORTHERN AND WESTERN
UTAH TUESDAY. SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE POSSIBLE ON
THE MOUNTAINS...WITH THE GREATEST AMOUNTS OVER THE WASATCH RANGE.
MUCH COLDER TEMPERATURES ARE EXPECTED...WITH MANY DAYTIME HIGHS 10
TO 20 DEGREES COLDER THAN MONDAYS READINGS. SNOW WILL GRADUALLY
TAPER OFF DURING THE AFTERNOON...WITH SNOWS ENDING ACROSS THE
OUTLOOK AREA TUESDAY EVENING.
GUSTY EASTERLY CANYON WINDS WILL DEVELOP ALONG THE NORTHERN AND
CENTRAL WASATCH FRONT AND IN THE CACHE VALLEY TUESDAY NIGHT. GUSTS
IN THE 30 TO 40 MPH RANGE ARE ANTICIPATED...WITH THESE STRONG
WINDS CONTINUING INTO WEDNESDAY MORNING.
AFTER A DRY AND COOL DAY WEDNESDAY...PRECIPITATION WILL RETURN TO
THE FAR SOUTHERN PORTION OF THE STATE FOR LATE IN THE WEEK. A
DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN NEVADA WILL SPAWN A
NEW ROUND OF RAIN AND SNOW FOR THE EXTREME SOUTHERN PORTION OF
UTAH THURSDAY THROUGH THURSDAY NIGHT.
HIGH PRESSURE BUILDING INTO UTAH FROM THE WEST WILL PRODUCE A
WARMING TREND HEADING INTO THE WEEKEND. TEMPERATURES WILL RETURN
TO READINGS AT OR ABOVE NORMAL FOR MID-MARCH.
NEXT PACIFIC STORM SYSTEM TO IMPACT THE OUTLOOK AREA IS EXPECTED
LATE MONDAY THROUGH TUESDAY...BRINGING ANOTHER ROUND OF MOUNTAIN
SNOW TO NORTHERN AND CENTRAL UTAH. PRECIPITATION IN THE NORTHERN
VALLEYS IS EXPECTED TO BEGIN AS RAIN LATE MONDAY AFTERNOON...BUT
MAY CHANGE OVER TO SNOW AND SPREAD SOUTH MONDAY NIGHT INTO TUESDAY
AS COLDER AIR SPILLS INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Great Salt Lake Desert and Mountains
- When
- March 10, 6:00 PM MST to 9:35 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Winds were strong across much of the west desert for a few hours, with more than a dozen sensors recording wind gusts greater than 58 mph. Peak recorded gusts included 68 mph at Wendover Peak and 66 mph at the Interstate 80 sensor in the Dugway mesonet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Winter Weather in Montana, March 10 to 11, 20141 death · 2 events
- Flooding in Montana, March 10 to 14, 2014$50,000 · 2 events
- High Wind in Nevada, March 10, 2014$25,000 · 74 kt wind · 1 event
- Winter Storm in Montana, March 10 to 11, 20149 events
- Blizzard in Alaska, March 10 to 12, 20143 events
- Flooding in South Dakota, March 10 to 16, 2014$10,000 · 3 events
- Winter Weather in Colorado, March 10 to 11, 20143 events
- High Wind in Wyoming, March 10, 201453 kt wind · 2 events
- Flooding in Idaho, March 10 to 11, 20142 events
- Wildfire in Texas, March 10, 20141 event
- Wildfire in Texas, March 10 to 11, 20141 event
- Winter Storm in Wyoming, March 10 to 11, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509006.